Alert archive / Indiana / Areal Flood Warnings in 2021
Areal Flood Warning 16, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Aug 25, 2021, 11:10 AM EDT for Putnam County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2021, 11:10 AM EDT (15:10 UTC)
- Expired
- Aug 25, 2021, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Putnam County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 12:30 PM EDT | HEAVY RAIN 0.72 | Greencastle, IN | AMOUNT OF RAIN FROM STORMS TODAY...MOSTLY IN A 15 MINUTE PERIOD. LOCATION APPROXIMATED. RECEIVED VIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1708 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted.
252
WGUS43 KIND 251510
FLWIND
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
1110 AM EDT Wed Aug 25 2021
INC133-251815-
/O.NEW.KIND.FA.W.0016.210825T1510Z-210825T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IN-
1110 AM EDT Wed Aug 25 2021
The National Weather Service in Indianapolis has issued a
* Flood Warning for...
Southern Putnam County in west central Indiana...
* Until 215 PM EDT.
* At 1110 AM EDT, Doppler radar indicated heavy rain has fallen due
to thunderstorms. Flooding is ongoing or expected to begin shortly
in the warned area. Between 1 and 2 inches of rain have fallen.
* Some locations that will experience flooding include...
Greencastle, Cloverdale, Fillmore, Belle Union and Reelsville.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3962 8701 3972 8689 3969 8669 3963 8669
3963 8664 3962 8664 3960 8666 3959 8665
3958 8666 3957 8665 3955 8665 3952 8669
3947 8669 3947 8701
$$
AW1 follow-up statement
560
WGUS83 KIND 251713
FLSIND
Flood Statement
National Weather Service Indianapolis IN
113 PM EDT Wed Aug 25 2021
INC133-251815-
/O.CON.KIND.FA.W.0016.000000T0000Z-210825T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam IN-
113 PM EDT Wed Aug 25 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT THIS AFTERNOON
FOR SOUTHERN PUTNAM COUNTY...
At 113 PM EDT, Doppler radar indicated slow moving thunderstorms
with very heavy rainfall moved across the warned area. Between 1.5
and 2.5 inches of rain have fallen.
Some locations that will experience flooding include...
Greencastle, Cloverdale, Fillmore, Belle Union and Reelsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3962 8701 3972 8689 3969 8669 3963 8669
3963 8664 3962 8664 3960 8666 3959 8665
3958 8666 3957 8665 3955 8665 3952 8669
3947 8669 3947 8701
$$
AWWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Aug 25, 9:16 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 25, 9:16 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 916 AM EDT Wed Aug 25 2021 .Forecast Update... Issued at 915 AM EDT Wed Aug 25 2021 Have made a series of minor adjustments to the forecast as an area of light to moderate rain continues to move southeast across the northern and eastern portions of the forecast area as remnants of overnight convection. Confidence in the forecast today is relatively low with a lot of weak influences in the overall weather pattern. An outflow boundary from the overnight convection is currently situated across the southern portions of the forecast area with a remnant MCV moving into western Ohio. Convective debris is leading to at least partly cloudy skies across much of the forecast area which is likely to inhibit warming going into the afternoon. The focus for the afternoon and evening remains the high temperatures, but also now the potnetial for strong to severe thunderstorms. The overall storm threat looks to be fairly minimal, but with the outflow boundary in place and the expected clearing late today, can't rule out an isolated thunderstorm or even strong thunderstorm late this afternoon into the evening with best chances across the south. Have some doubts that we end up clearing enough for more than isolated thunderstorm initiation and will reevaluate as more 12Z data comes in. Will continue the Heat Advisory for now, but with the aforementioned cloud cover, have doubts that much of the area will see heat indices in the low 100s to 105. Again, will monitor the cloud cover and analyze additional model data before making a final decision late this morning or early afternoon. && .Short Term...(Today through Thursday) Issued at 245 AM EDT Wed Aug 25 2021 ...Hot and Humid Weather will continue... Surface analysis early this morning shows strong high pressure in place across Appalachia...with SW surface flow in place across Central Indiana. Water vapor imagery shows strong and broad high pressure in place aloft across TX and OK...extending its influences across the deep south to the Carolinas. This high was keeping the main storm track across the northern plains states. Radar shows convection entering NW Central Indiana with a diminishing trend and warming tops on GOES16. Dew points remained quite moist...in the lower 70s. Today...little change is expected within the overall pattern. HRRR shows the ongoing convection continuing to diminish and drift east this morning along with its associated weak short wave aloft. Although the models have been handling upper forcing poorly...another weak wave is shown to push across northern Indiana this afternoon. Forecast soundings show a bit more warm air within the lower levels today...resulting in higher convective temps and a small cap. CAPE is still above 1500 j/kg this afternoon with pwats over 1.75. HRRR suggests convective development late this afternoon and evening as peak heating and the possible short wave forcing aloft combine to generate storms. Thus will stick with a similar forecast to yesterday...hot and humid with small chances for afternoon and evening showers/storms. Will continue the heat advisory as very similar conditions to yesterday...afternoon heat index readings between 100 and 105 will be expected. Tonight...the models show the departure of the upper short wave...however as we have seen this morning...convection upstream still could drift into our area given the very moist air mass. As confidence is low with any forcing and evolution of upstream convection tomorrow...it seems prudent to include some small chances for showers/storms overnight. Again best pops would be found across the northern parts of the forecast area near the main steering flow aloft. Again will trend lows close to the expected dew points. On Thursday...models show another weak wave pushing toward Indiana from Northern Indiana within the flow aloft late in the afternoon. Forecast soundings at that time show a very favorable column for convection with convective temperatures near 90...CAPE over 3000 j/kg and pwats over 1.90 inches. Little overall change appears to be in place within the lower levels with gulf flow still in place. Thus will again keep some chc pops in place...mainly in the afternoon and evening...during peak heating hours. Will not be surprised if a heat advisory is again needed on Thursday...but we will cross that bridge when we get there. && .Long Term...(Thursday night through Tuesday) Issued at 245 AM EDT Wed Aug 25 2021 Ensemble means suggest upper ridging will hold over the Ohio Valley through the end of the week. By early next week, this ridge may get pushed back towards the southern Plains/Rockies, as a short wave trough digs southeast through the Great Lakes. It appears that a frontal system will meander over the Great Lakes through this upcoming weekend, although mesoscale convective outflows may push the effective boundary farther south. In addition, thickness patterns suggest potential for convective clusters to drop south or southeast from the Great Lakes. Therefore, will keep Pops for thunderstorms in the forecast through the weekend. Ensemble means suggest the Great Lakes front will begin to get a shove south by early next week, as the upper trough moves by. However, there is still some variance among the ensemble members as to how far south the front will get by next Tuesday. If the faster solutions end up verifying, dry conditions may arrive by next Tuesday. For now, due to the uncertainty of the frontal position, will hold onto PoPs through next Tuesday. && .Aviation...(251200Z TAF Issuance) Issued at 634 AM EDT Wed Aug 25 2021 IMPACTS: - Convection possible in the vicinity of the terminals, especially after 252000Z. - Surface winds 240-270 degrees at 7-10 kts developing towards midday. DISCUSSION: Radar currently showing some shower activity redeveloping over parts of central Indiana. No lightning strikes noted yet. Potential continues for some convective development through the mid to late morning hours near/along an outflow boundary, arcing from southern Indiana back west northwest into Illinois and southern Iowa. Enhanced flow around 25 kts within the 925-850mb layer may provide enough lift for convective development. Will monitor trends up til issuance time on whether to include in the forecast for later this morning. May be a better convective threat by mid to late afternoon, especially if the feature over southern Iowa can survive as it moves east during the day. Brief IFR visibility restrictions and gusty shifting winds in/near stronger cells. CB bases around 025. Surface winds a little chaotic, but light, due to earlier outflows, but surface wind should settle into a west southwest direction towards midday. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 2 PM this afternoon to 8 PM EDT this evening for INZ021-028>031-035>049-051>057-060>065-067>072. && Update...White Short Term...Puma Long Term...JAS Aviation...JAS
Hazardous weather outlook, Aug 25, 3:36 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 336 AM EDT Wed Aug 25 2021 INZ021-028>031-035>049-051>057-060>065-067>072-260745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 336 AM EDT Wed Aug 25 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Thunderstorms are possible this afternoon and evening. The storms may produce gusty winds...heavy rain and lightning. Heat index values will reach between 100 and 105 this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered showers and storms are possible at times from Thursday through Monday, especially during the afternoon hours. Organized severe storms do not appear likely at this time, but lightning is a threat with any thunderstorm. Heavy downpours and localized flooding will also be possible. Afternoon heat index values as high as 100 to 105 degrees can be expected across portions of central Indiana Thursday and perhaps Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 25, 10:58 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1058 AM EDT Wed Aug 25 2021
INZ047-048-251530-
Hancock IN-Marion IN-
1058 AM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of southwestern Hancock
and Marion Counties through 1130 AM EDT...
At 1057 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 7 miles northeast of Indianapolis, moving south at 30
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Lawrence around 1100 AM EDT.
Beech Grove around 1115 AM EDT.
Other locations in the path of this storm include Southport.
This includes the following highways...
Interstate 65 between mile markers 104 and 118.
Interstate 69 between mile markers 200 and 202.
Interstate 70 between mile markers 78 and 95.
Interstate 74 between mile markers 93 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 8595 3968 8595 3966 8620 3993 8623
3993 8597 3970 8586
TIME...MOT...LOC 1457Z 347DEG 26KT 3987 8609
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AU/AWSpecial weather statement, Aug 25, 11:00 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1100 AM EDT Wed Aug 25 2021
INZ045-046-054-251530-
Morgan IN-Putnam IN-Hendricks IN-
1100 AM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern Morgan,
southwestern Hendricks and southeastern Putnam Counties through 1130
AM EDT...
At 1100 AM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, or 30 miles south of Crawfordsville, moving southeast at
15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Morgan, southwestern Hendricks and southeastern Putnam Counties,
including the following locations... Stilesville, Amo, Monrovia,
Little Point, Coatesville, Eminence and Belle Union.
This includes Interstate 70 between mile markers 46 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3973 8668 3961 8644 3945 8663 3947 8663
3947 8667 3963 8677
TIME...MOT...LOC 1500Z 315DEG 11KT 3961 8673
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
AU/AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:54 PM EDT | Special Weather Statement | IND | Fountain, Warren | 36 min |
| Aug 25, 10:58 AM EDT | Special Weather Statement | IND | Marion | 32 min |
| Aug 25, 11:00 AM EDT | Special Weather Statement | IND | Morgan | 30 min |
| Aug 25, 11:19 AM EDT | Special Weather Statement | IND | Marion | 26 min |
| Aug 25, 11:27 AM EDT | Special Weather Statement | IND | Hendricks | 18 min |
| Aug 25, 11:41 AM EDT | Special Weather Statement | IND | Hendricks | 19 min |
| Aug 25, 11:45 AM EDT | Severe Thunderstorm Warning | IND | Hendricks | 30 min |
| Aug 25, 11:49 AM EDT | Special Weather Statement | IND | Johnson | 26 min |
| Aug 25, 11:56 AM EDT | Flash Flood Warning | IND | Hendricks, Marion | 4 hr |
| Aug 25, 12:05 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan, Shelby | 25 min |
| Aug 25, 12:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Shelby | 36 min |
| Aug 25, 2:00 PM EDT | Special Weather Statement | IND | Lawrence | 30 min |
| Aug 25, 2:08 PM EDT | Areal Flood Warning | IND | Owen, Putnam | 3 hr |
| Aug 25, 2:29 PM EDT | Special Weather Statement | IND | Lawrence | 31 min |
| Aug 25, 3:03 PM EDT | Special Weather Statement | IND | Martin | 27 min |
| Aug 25, 4:02 PM EDT | Areal Flood Warning | IND | Daviess, Greene, Knox, Sullivan | 3 hr |
| Aug 25, 4:29 PM EDT | Special Weather Statement | IND | Sullivan | 31 min |
Nearby
Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.